# SDR CA980916016

- Difficulty date: August 11, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-31
- Engine: Lyc TIO540*
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Head
- Part number: ECLW13448CP
- Condition: Cracked
- Location: Nr 3 Cylinder
- Stage of operation: CL
- Nature of condition: E, K
- Precautionary procedure: A, E

## Discrepancy

(CAN) DURING CLIMB-OUT, THE NR 1 ENGINE BEGAN TO RUN ROUGH.   A SHORT TIME LATER, OIL STARTED TO APPEAR ON THE ENGINE COWLING.  THE CREW DID A PRECAUTIONARY SHUTDOWN AND RETURNED TO THE POINT OF DEPARTURE.  POST-FLIGHT INSPECTION FOUND THE NR 3 CYLINDER WITH A CRACKED HEAD, MOVEMENT OF THE HEAD ALLOWED THE PUSHROD SEALS TO UNSEAT RESULTING IN THE OIL LEAK. THE NR 3 CYLINDER WAS REPLACED AND GROUND RUN SERVICEABLE.
